Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 145, NWS Cleveland, OH

July 18, 2005Lorain County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 18, 2005, 7:49 PM EDT for Lorain County, Ohio. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2005, 7:49 PM EDT (23:49 UTC)
Expired
Jul 18, 2005, 8:37 PM EDT
In force
48 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Lorain County, OH

The radar

The Cleveland radar (KCLE), 21 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 7:52 PM EDTTSTM WND DMGGrafton, OHFEW LARGE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 182350
SVRCLE
OHC093-190030-
/O.NEW.KCLE.SV.W.0145.050718T2349Z-050719T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
749 PM EDT MON JUL 18 2005

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LORAIN COUNTY IN NORTH CENTRAL OHIO

* UNTIL 830 PM EDT

* AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF GRAFTON...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRAFTON...
  NORTH RIDGEVILLE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4135 8198 4134 8187 4128 8188 4128 8196
      4121 8198 4120 8207 4117 8211 4114 8224
      4130 8234 4145 8197

$$

MRD
2 follow-up statements
000 
WWUS51 KCLE 190016
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
815 PM EDT MON JUL 18 2005

OHC093-190030-
/O.CON.KCLE.SV.W.0145.000000T0000Z-050719T0030Z/
LORAIN OH-
815 PM EDT MON JUL 18 2005


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM EDT FOR
LORAIN COUNTY...


AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR NORTH RIDGEVILLE...AND
MOVING NORTHEAST AT 20 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED 
NEAR AVON LAKE.

* LOCATIONS IMPACTED INCLUDE...
  NORTH RIDGEVILLE...
LAT...LON 4135 8198 4134 8187 4128 8188 4128 8196
      4121 8198 4120 8207 4117 8211 4114 8224
      4130 8234 4145 8197

$$

BM
000 
WWUS51 KCLE 190037
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
836 PM EDT MON JUL 18 2005

OHC093-190046-
/O.EXP.KCLE.SV.W.0145.000000T0000Z-050719T0030Z/
LORAIN OH-
836 PM EDT MON JUL 18 2005


...THE SEVERE THUNDERSTORM WARNING FOR LORAIN COUNTY EXPIRED AT 830 
PM EDT...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM OTHER THUNDERSTORMS IN THE AREA.

LAT...LON 4135 8198 4134 8187 4128 8188 4128 8196
      4121 8198 4120 8207 4117 8211 4114 8224
      4130 8234 4145 8197

$$

BM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 7:11 PM EDT, 38 minutes earlier.

Area forecast discussion, Jul 18, 7:11 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
711 PM EDT MON JUL 18 2005

.AVIATION (00Z-00Z)...
CURRENTLY WATCHING PRE-FRONTAL LINE OF STORMS EXTENDING FROM DETROIT
TO INDIANAPOLIS MOVE TO THE EAST AROUND 35MPH.  SCATTERED
STORMS HAVE ALSO DEVELOPED AHEAD OF THIS LINE IN THE MORE
FAVORABLE...LESS CAPPED ENVIRONMENT.  EXPECTING STORMS TO ALREADY BE
IN PLACE IN FINDLAY AND TOLEDO AT ISSUANCE TIME...AT MFD...CLE...AND
CAK BY 01Z...AND AT REMAINING TAF SITES BETWEEN 02Z AND 03Z.
FOLLOWING PASSAGE OF PRE-FRONTAL TROUGH AND ASSOCIATED
RAIN...EXPECTING MVFR HAZE/CIGS TO LINGER THROUGH OVERNIGHT HOURS AT
ALL SITES...WITH GRADUAL IMPROVEMENT TO VFR CONDITIONS BY 14Z.

&&

.SHORT TERM (TONIGHT-THU)...
COLD FRONT...ONLY IN THE TERMS OF LOWER DEWPOINTS...IS HEADING OUR
WAY...HAVING ALREADY PASSED CHI AND LAKE MI.  EXPECT LINE OF
THUNDERSTORMS TO CONTINUE EAST WITH THE FRONT...AND POSSIBILITY OF
SEVERE STILL CONTINUING WITH MID/UPPER LEVEL JET MAX TO MOVE THROUGH
BASE OF TROUGH/GOOD LAPSE RATES/INSTABILITY/ETC.  THEREFORE HAVE
LIKELY POPS WESTERN TWO THIRDS...WITH HIGH CHC EAST.  EXPECTED
TIMING IS AROUND 7 PM FOR TOL...10-12 CLE AND OVERNIGHT EAST.  FRONT
TO PASS THROUGH TOWARDS MORNING.  THAT MEANS THAT TONIGHT WILL
REMAIN HUMID AND WARM...WITH DROPPING DEWPOINTS FOR TUE.  THEREFORE
WORDED ZONES WITH LESS HUMID WEST WHERE LOWER DEWPOINTS WILL BE IN
THERE SOONER.  ALL PRECIP SHOULD BE EAST OF THE AREA...BUT HAVE
SLIGHT CHC POPS FOR E/SE COUNTIES EARLY IN THE MORNING.

LIKE WAS MENTIONED ABOVE...COLD FRONT WONT EXACTLY BRING LOWER
TEMPS...MID WEEK WILL STILL BE IN MID/UPPER 80S.  DRY WEATHER WITH
SLIGHT RIDGING.

&&

.LONG TERM (FRI-MON)..
NEXT FRONT TO ROLL THROUGH THU NIGHT.  THIS WAS PREVIOUSLY FORECAST
TO STALL IN THE AREA BY HPC AND OUR FORECAST.  LATEST RUNS AND
COLLABORATION AGREE ON FRONT MAKING PROGRESS THROUGH OUR AREA.
THEREFORE MOVED POPS THOUGH THE CWA THU NIGHT.  THEN STRONG RIDGE
AND WARM H8 TEMPS APPROACH THE AREA FOR THE WEEKEND...INCREASING
DEWPOINTS AND TEMPERATURES ONCE AGAIN...RESULTING IN UPPER 80S/NEAR
90 WITH UPPER 60S OVERNIGHT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

SHORT TERM...OUDEMAN
LONG TERM...OUDEMAN
AVIATION...LEINS
Hazardous weather outlook, Jul 18, 5:21 AM EDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
521 AM EDT MON JUL 18 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-190920-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
521 AM EDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY
THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER NORTHWEST OHIO BY LATE
AFTERNOON AND ACROSS ALL OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA
BY THIS EVENING.

THUNDERSTORMS WILL DEVELOP IN ADVANCE OF A COLD FRONT OVER THE UPPER
MISSISSIPPI VALLEY. THE STORMS WILL LIKELY FORM DURING THE HEAT OF
THE AFTERNOON OVER THE CENTRAL GREAT LAKES AND MAY REACH NORTHWEST
OHIO DURING THE HEAT OF THE DAY BUT MAY WEAKEN AS THEY MOVE EAST
TONIGHT.

HEAT INDEX TEMPERATURES COULD REACH AS HIGH AS 105 DEGREES ACROSS
NORTHWEST OHIO AND NEAR 100 DEGREES ACROSS PARTS OF NORTH CENTRAL
OHIO. THOSE THAT MUST WORK IN THE HEAT OR THOSE THAT DO NOT HAVE AIR
CONDITIONING SHOULD TAKE MEASURES TO TRY AND KEEP COOL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY BY LATE AFTERNOON OR EVENING.

KOSARIK

In the hours before

Special weather statement, Jul 18, 1:52 PM EDT, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
152 PM EDT MON JUL 18 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-182051-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD OH-
CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-HURON OH-KNOX OH-
LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-MEDINA OH-MORROW OH-
OTTAWA OH-PORTAGE OH-RICHLAND OH-SANDUSKY OH-SENECA OH-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...MANSFIELD...
MARION...MEDINA...MILLERSBURG...MOUNT GILEAD...MOUNT VERNON...
NORWALK...PAINESVILLE...PORT CLINTON...RAVENNA...SANDUSKY...TIFFIN...
TOLEDO...UPPER SANDUSKY...WARREN...WOOSTER AND YOUNGSTOWN
152 PM EDT MON JUL 18 2005

SOME STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL AFFECT NORTHERN
OHIO THIS EVENING.

AT MID AFTERNOON A NARROW BAND OF STRONG TO SEVERE THUNDERSTORMS WAS
LOCATED FROM LOWER MICHIGAN TO NORTHWEST INDIANA. THE THUNDERSTORMS
WERE MOVING FROM THE SOUTHWEST AT 30 MPH. THE THUNDERSTORMS SHOULD
REACH NORTHWEST OHIO NEAR TOLEDO AROUND 6 PM AND SWEEP ACROSS THE
REST OF THE STATE DURING THE EVENING AND SHOULD BE OUT OF NORTHERN
OHIO BY MIDNIGHT. THE THUNDERSTORMS SHOULD REACH THE MANSFIELD AREA
AROUND 8 PM AND THE CLEVELAND AND AKRON-CANTON AREAS AROUND DARK.

PEOPLE IN NORTHERN OHIO SHOULD MONITOR LATER FORECASTS FOR POSSIBLE
WATCHES AND WARNINGS.

KIELTYKA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:55 PM EDTSpecial Marine WarningCLE2 hr
Jul 18, 6:29 PM EDTSevere Thunderstorm WarningCLEOttawa50 min
Jul 18, 7:33 PM EDTSpecial Marine WarningCLE117 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.